Customize your JAMA Network experience by selecting one or more topics from the list below.
• The growing number of reports of benign hepatic tumors occurring in young women who have been receiving oral contraceptive steroids has led us to review the 33 patients reported in the literature and to cite two additional case reports. By presenting two reports, one describing focal nodular hyperplasia and the other multiple hepatic cell adenomas, we hope to emphasize the pathological differentiation between these two lesions in order to clarify further reporting. Twelve of the 35 patients had massive intraperitoneal bleeding; two other patients had less severe hemoperitoneum. Five deaths have been reported. Although the frequency of use of these agents has become such that a direct relationship between them and benign hepatic tumors is not proved, the clinician should bear the association in mind when presented with women taking oral contraceptives who have abdominal pain. The review is made in the hope of stimulating further case reporting and microscopical and ultrastructural analysis. We trust that these will clarify the possible role of contraceptive steroids as predisposing or etio logic agents.
(Arch Surg 111:761-767, 1976)
McAvoy JM, Tompkins RK, Longmire WP. Benign Hepatic Tumors and Their Association With Oral Contraceptives: Case Reports and Survey of the Literature. Arch Surg. 1976;111(7):761–767. doi:10.1001/archsurg.1976.01360250037007
Coronavirus Resource Center
Create a personal account or sign in to: